by Neil Bauman, Ph.D.
A concerned mother wrote:
Our daughter, aged 25, has been on Wellbutrin for about 3 years now. There were problems with getting the right dosage so the psychiatrist added Desipramine 10 mg about 2 years ago and this was upped to 25 and then 50 mg about 1 year ago. She has also been on Zopiclone 7.5 mg for 3 years or so.
Suddenly over the past year she has had progressively worse hearing problems. She has been seen by hearing specialists who are now trying to determine the cause by trial and error. The concern is that this is not a normal type of hearing loss, but rather “reverse slope hearing loss”. She has seen an immunologist and neurologist, received a CT scan and her blood work and all appears OK. She is now awaiting an MRI as the next step.
She had no hearing problems prior to the last year. It seems odd that this coincides somewhat with the increase in the dosage of the Desipramine. Neither her psychiatrist nor the other specialists feel that the drugs should create any hearing problems. We have our suspicions that they may be missing something. What are your thoughts.
Most drug-induced hearing loss typically begins in the very high frequencies and works down the frequency spectrum to the lower ones (below 8,000 Hz) where it is finally detected.
Thus I can see why her doctors are at a loss to explain her reverse-slope hearing loss as being drug-induced. However, a few drugs are known to initially cause hearing loss in the lower frequencies. As far as I know, the drugs your daughter is on have not been reported to have this side effect.
Bupropion (Wellbutrin) can cause auditory disorders including hearing loss and tinnitus as well as balance problems such as ataxia, dizziness and vertigo.
In addition, I have an anecdotal report of a lady on Bupropion that noticed the longer she took it, the more hearing she lost. This may now be happening in your daughter’s case as well.
Desipramine can cause tinnitus and hyperacusis (and balance problems such as ataxia and dizziness), but it is not listed as causing hearing loss. Therefore, on the face of it, upping the dose of Desipramine shouldn’t have affected her hearing.
However, sometimes low doses don’t cause a specific side effect such as hearing loss, but higher doses do. Many times, this kind of information never makes it into the literature if it is only noticed after the drug studies have been completed. I’ve seen this a number of times. Thus, this could be a possibility.
Zopiclone is not known to affect hearing, but it can affect balance (ataxia and dizziness).
Another possibility, is that the combination of Bupropion and the higher dose of Desipramine together may have caused the hearing loss. Unfortunately, little is really known about the ototoxicity of these drugs individually. Dramatically less is known about how they affect ears when taken together.
My guess is that if her hearing loss is drug-related, it is likely from both the long term effects of the Bupropion and the increased dose of Desipramine.
One way to test this would be for her doctor to put her back on her original dose of Desipramine and see if her hearing returns (or stops getting worse). If that is the case, this would prove that Desipramine was the culprit (even though the literature doesn’t list hearing loss as a side effect).
Getting off Bupropion wouldn’t be a bad idea either (from her ears point of view). Perhaps her doctor could prescribe a different drug that doesn’t have the harmful ototoxic side effects of Bupropion.
To learn which drugs and herbs are (or can be) ototoxic, see “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs, 35 herbs and 148 chemicals.